5 Foods To Avoid on Semaglutides, Listed by a Doctor of Obesity Medicine

Updated: Jul. 11, 2024

Why gum? A medical doctor with weight loss expertise shares the foods it's wise to avoid while on some injectables to trim excess weight (and prevent digestive discomfort along the way).

close up of a pack of white gum on blue background. one piece is outside the pack in the foreground
Warayoo/Getty Images

Glucagon-like peptide-1 (GLP-1) receptor agonists are a class of diabetes medications that have been helpful for many Americans seeking weight loss. As noted by Harvard Health, these drugs can lead to significant reductions in body weight—often 10% to 20% of a person’s total weight. With these potential results, it’s important to know how to manage your diet to enhance the effectiveness of these medications.

Meghan Garcia-Webb, MD is a medical doctor who is triple board-certified in internal medicine, lifestyle medicine and obesity medicine. Dr. Garcia-Webb emphasizes the importance of beneficial foods while on semaglutide medications and says nausea is a common side effect of these medications. “How you eat is just as important as what you eat,” Dr. Garcia-Webb emphasizes. This means practicing mindful eating by taking your time with each bite and avoiding distractions during meals. While eating with company is fine, try to avoid eating while watching TV, working or using your phone. Allowing yourself to fully focus on your meal and tune into your body’s signals can seem dull at first, but it ultimately enhances the enjoyment and satisfaction of eating.

It’s also important to remember to eat slowly. “Remember that these medications slow the movement of food through the stomach,” Dr. Garcia-Webb explains. Your eating habits may shift as your body adapts to the medication, but these changes won’t last forever.

Understanding the foods to avoid can further aid in minimizing discomfort and enhancing the medication’s benefits.

Foods to avoid while on semaglutides

Dr. Garcia-Webb notes that certain foods might exacerbate side effects and could be best avoided or limited while on a semaglutide, like Ozempic. Below, she shares the foods she cautions against most.

burger and fries
Chris Schneider/Getty Images

1. Greasy foods

Consider the usual suspects, like pizza, cheeseburgers and fries. “When you’re just starting a GLP-1 receptor agonist medication, these are highly likely to trigger side effects,” Dr. Garcia-Webb says.

It’s best to steer clear of heavy, greasy foods and fried food when you’re adjusting to your new medication.

citrus Salad Dressing with lemons and salad in the background on gray surface
Mariha-kitchen/Getty Images

2. Acidic foods

Avoid citrus fruits like lemons and limes, as well as foods and condiments containing vinegar, such as salad dressings and pickled vegetables. “You are more likely to have reflux with these medications,” Dr. Garcia-Webb advises.

Modifying your intake of acidic items when beginning treatment with these medications well help minimize unpleasant regurgitation or digestive irritation.

spicy thai food from above
Tharakorn Arunothai/Getty Images

3. Spicy foods

“The same goes for spicy foods—hold off on hot sauce, hot salsa, and chili oils until your body is more used to your medication,” Dr. Garcia-Webb cautions.

Spicy foods can irritate the digestive system, which might be more sensitive when you start a new medication and lead to discomfort or exacerbating side effects.

close up of slices of bread
Kinga Krzeminska/Getty Images

4. Processed foods

“When your appetite is suppressed, getting the maximum nutritional benefit from what you can eat is key,” explains Dr. Garcia-Webb. That’s why she suggests it’s best to minimize your intake of ultra-processed items like breads, cakes and cookies.

She says preparing a treat at home is an alternative if you find yourself craving something sweet or baked. You can ensure high-quality ingredients this way.

Chewing gum in a wrapper
Image Source/Getty Images

5. Gum

Something surprisingly worth avoiding is chewing gum. “Many people find they are burping a lot more with these medications, and [chewing gum] essentially just pumps more air into your stomach,” says Dr. Garcia-Webb.

Avoiding gum can help reduce this uncomfortable side effect.

About the expert

  • Meghan Garcia-Webb, MD is triple board-certified in internal medicine, lifestyle medicine, and obesity medicine. She produces a weekly YouTube series, Weight Medicine with Dr. Meghan, and her private practice combines concierge weight medicine with life coaching. She is also an internist at an academic medical center in Boston, MA.

For wellness updates delivered daily, subscribe to The Healthy by Reader’s Digest newsletter and follow The Healthy on Facebook and Instagram. Keep reading: